Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 8, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 30, 2008, 3:57 PM MDT for Blaine County, Chouteau County, Fergus County, Montana. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2008, 3:57 PM MDT (21:57 UTC)
- Expired
- May 30, 2008, 4:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT
The radar
The Great Falls radar (KTFX), 119 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 4:35 PM MDT | TSTM WND GST 60 | 13 Ssw Iliad, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 302158
SVRTFX
MTC005-015-027-302245-
/O.NEW.KTFX.SV.W.0008.080530T2157Z-080530T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
357 PM MDT FRI MAY 30 2008
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FERGUS COUNTY IN CENTRAL MONTANA...
EXTREME SOUTHWESTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
EAST CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 445 PM MDT
* AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 19 MILES NORTHEAST OF GERALDINE...MOVING
SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
NORTHWESTERN FERGUS...EXTREME SOUTHWESTERN BLAINE AND EAST CENTRAL
CHOUTEAU COUNTIES.
HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.
LAT...LON 4803 10995 4801 10949 4782 10936 4760 10938
4756 10999 4768 11020 4784 11029 4793 11026
4798 11011
TIME...MOT...LOC 2157Z 310DEG 9KT 4785 11009
$$
COHEN2 follow-up statements
000
WWUS55 KTFX 302223
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 PM MDT FRI MAY 30 2008
MTC005-015-027-302245-
/O.CON.KTFX.SV.W.0008.000000T0000Z-080530T2245Z/
BLAINE MT-CHOUTEAU MT-FERGUS MT-
420 PM MDT FRI MAY 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN FERGUS...EAST CENTRAL CHOUTEAU AND EXTREME
SOUTHWESTERN BLAINE COUNTIES...
AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 12 MILES WEST OF ILIAD...OR 25 MILES SOUTH OF
BIG SANDY...MOVING SOUTHEAST AT 10 MPH.
ADDITIONAL THUNDERSTORMS ARE FORMING OVER EAST CENTRAL CHOUTEAU
COUNTY...AND WILL LIKELY PRODUCE PENNY SIZE HAIL THROUGH 445 PM
MDT...AS THEY MOVE SOUTHEAST AT 10 MPH.
THE SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTIES.
LAT...LON 4803 10995 4801 10949 4782 10936 4760 10938
4756 10999 4768 11020 4784 11029 4793 11026
4798 11011
TIME...MOT...LOC 2220Z 310DEG 9KT 4781 11002
$$
COHEN000
WWUS55 KTFX 302244
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 PM MDT FRI MAY 30 2008
MTC005-015-027-302253-
/O.EXP.KTFX.SV.W.0008.000000T0000Z-080530T2245Z/
BLAINE MT-CHOUTEAU MT-FERGUS MT-
443 PM MDT FRI MAY 30 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FERGUS...EAST
CENTRAL CHOUTEAU AND EXTREME SOUTHWESTERN BLAINE COUNTIES WILL EXPIRE
AT 445 PM MDT...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
LAT...LON 4803 10995 4801 10949 4782 10936 4760 10938
4756 10999 4768 11020 4784 11029 4793 11026
4798 11011
TIME...MOT...LOC 2243Z 310DEG 9KT 4777 10995
$$
COHENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:56 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, May 30, 2:56 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 256 PM MDT FRI MAY 30 2008 .DISCUSSION... TODAY THROUGH SUNDAY...AN UNSETTLED UPPER LEVEL PATTERN WILL PERSIST ACROSS THE REGION DURING THE NEXT SEVERAL DAYS...WITH A QUASI STATIONARY CLOSED LOW PRESSURE CIRCULATION LOCATED OFF THE PACIFIC NORTHWEST COAST. TONIGHT...WEAK ATMOSPHERIC STABILITY AND LIMITED LOW AND MID LEVEL MOISTURE WILL ALLOW SCATTERED THUNDERSTORM ACTIVITY TO CONTINUE THRU MIDNIGHT. WEAK HIGH PRESSURE IS ANTICIPATED TO DEVELOP OVER THE FORECAST AREA AND DRY OUT THE LOWER LEVELS DURING THE REMAINDER OF THE OVERNIGHT. BY SATURDAY AFTERNOON...THE NEXT WAVE OF INSTABILITY ASSOCIATED WITH A WEAK STORM SYSTEM EMBEDDED WITHIN THE FLOW AROUND THE CLOSED LOW TO THE WEST WILL BRING INCREASED PRECIPITATION CHANCES TO MAINLY SOUTHWEST MONTANA AND ALONG THE CONTINENTAL DIVIDE. BY EARLY SUNDAY...THE CLOSED LOW IS ANTICIPATED TO SLOWLY DRIFT INLAND AND APPROACH THE FORECAST AREA. PRECIPITATION CHANCES WILL INCREASE THROUGHOUT THE DAY ON SUNDAY...WITH THE POTENTIAL FOR STRONG THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THROUGHOUT THE SHORT TERM FORECAST PERIODS...AFTERNOON TEMPERATURES ARE EXPECTED TO BE NEAR THE SEASONAL AVERAGE...WITH OVERNIGHT TEMPERATURES REMAINING ABOVE THE SEASONAL AVERAGE. FLOODING CONCERNS RELATED TO RECENT HEAVY RAINS HAVE DECREASED SIGNIFICANTLY DURING THE PAST SEVERAL DAYS...HOWEVER THUNDERSTORMS THIS WEEKEND HAVE THE POTENTIAL TO CREATE LOCALIZED FLASH FLOODING WITH CONTINUED HIGH RIVER LEVELS AND SATURATED SOILS. ZUMPFE SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...TYPICAL SPRING PATTERN WILL CONTINUE THROUGH THE PERIOD. UNSETTLED WEATHER WILL BE THE RULE AS A SERIES OF UPPER LOWS MOVE ACROSS THE AREA BRINGING THE POSSIBILITY OF AFTERNOON AND EARLY EVENING THUNDERSTORMS. THE MOST ENERGETIC PERIOD LOOKS TO BE MONDAY AS AN UPPER LOW MOVES ACROSS THE AREA AND OPENS INTO A BROAD UPPER TROF. TEMPERATURES DURING THE PERIOD WILL REMAIN SLIGHTLY BELOW SEASONAL AVERAGES. THURSDAY AND FRIDAY...LATEST MODELS INDICATE AN UPPER LEVEL LOW PRESSURE IS EXPECTED TO MOVES THROUGH MID WEEK. AN UNSETTLED WESTERLY FLOW DEVELOPS BY THURSDAY SO CONTINUED WITH CLIMO POPS THROUGH THE PERIOD AND KEPT TEMPERATURES NEAR NORMAL. SAUCIER && .AVIATION... UPDATED 1717Z. A MOIST SOUTHWEST TO WEST FLOW ALOFT WILL CONTINUE OVER THE AREA. THE AIRMASS WILL DESTABILIZE DURING THE AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. CONVECTIVE ACTIVITY WILL CONTINUE INTO THE EARLY EVENING HOURS BEFORE ENDING BY 04Z. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS POSSIBLE IN THE VICINITY OF SHOWERS AND THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 46 74 49 70 / 30 20 20 40 CTB 45 73 48 68 / 20 20 20 40 HLN 48 76 50 71 / 30 30 30 50 BZN 43 72 46 72 / 30 20 30 40 WEY 36 64 38 65 / 30 20 20 40 DLN 42 70 46 67 / 30 20 30 30 HVR 48 78 50 75 / 30 20 20 40 LWT 43 71 45 69 / 40 20 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ZUMPFE LONG TERM...EMANUEL/SAUCIER AVIATION...ZELZER WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 30, 9:04 AM MDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 904 AM MDT FRI MAY 30 2008 MTZ008>015-044>055-311200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 904 AM MDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON THROUGH THIS EVENING. A FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS...WILL CONTINUE TO BE POSSIBLE OVER NORTH CENTRAL AND SOUTHWEST MONTANA INTO EARLY NEXT WEEK. A FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 4:59 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 46 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.